Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 63, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 16, 2017, 11:37 PM CDT for 4 counties in Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2017, 11:37 PM CDT (04:37 UTC)
- Expired
- Apr 17, 2017, 12:15 AM CDT
- In force
- 38 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Briscoe County, TX, Floyd County, TX, Hale County, TX, Swisher County, TX
The radar
The Lubbock radar (KLBB), 74 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 3:37 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 4.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 908 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2134 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
798
WUUS54 KLUB 170437
SVRLUB
TXC045-153-189-437-170515-
/O.NEW.KLUB.SV.W.0063.170417T0437Z-170417T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
1137 PM CDT SUN APR 16 2017
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Northwestern Floyd County in northwestern Texas...
Northeastern Hale County in northwestern Texas...
Southeastern Swisher County in the Panhandle of Texas...
Southwestern Briscoe County in the Panhandle of Texas...
* Until 1215 AM CDT
* At 1137 PM CDT, a severe thunderstorm was located near Aiken, or 13
miles east of Plainview, moving east at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
South Plains and Claytonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3423 10165 3439 10158 3435 10122 3409 10131
TIME...MOT...LOC 0437Z 289DEG 20KT 3424 10150
HAIL...2.00IN
WIND...60MPH
$$
551 follow-up statement
658
WWUS54 KLUB 170447
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
1147 PM CDT SUN APR 16 2017
TXC189-170457-
/O.CAN.KLUB.SV.W.0063.000000T0000Z-170417T0515Z/
Hale TX-
1147 PM CDT SUN APR 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HALE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
the Panhandle of and northwestern Texas.
LAT...LON 3422 10156 3437 10156 3435 10122 3411 10132
TIME...MOT...LOC 0447Z 289DEG 20KT 3422 10144
$$
TXC045-153-437-170515-
/O.CON.KLUB.SV.W.0063.000000T0000Z-170417T0515Z/
Floyd TX-Swisher TX-Briscoe TX-
1147 PM CDT SUN APR 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHWESTERN FLOYD...SOUTHEASTERN SWISHER AND SOUTHWESTERN
BRISCOE COUNTIES...
At 1147 PM CDT, a severe thunderstorm was located near Lockney, or 16
miles east of Plainview, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
South Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3422 10156 3437 10156 3435 10122 3411 10132
TIME...MOT...LOC 0447Z 289DEG 20KT 3422 10144
HAIL...1.00IN
WIND...60MPH
$$
55What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:13 PM CDT, 5 hours 24 minutes earlier.
Area forecast discussion, Apr 16, 6:13 PM CDT, 5 hours 24 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 613 PM CDT Sun Apr 16 2017 .AVIATION... Isolated to scattered thunderstorms will be possible through the evening hours at all three terminals. During overnight hours, toward sunrise, as the atmosphere stabilizes we will see low CIGS move in with some patchy to possibly dense fog developing for all three sites as well. Thickest fog will develop near areas with most rainfall between now and sunrise Monday. && .PREV DISCUSSION... /issued 247 PM CDT Sun Apr 16 2017/ SHORT TERM... There are a few more things going for convective development for this afternoon and evening. Although, a variety of solutions presented by models have not inspired confidence in the convective forecast for the rest of today. A weak short wave was currently moving overhead with another moving out of northern Mexico into southwestern Texas. This had already led to development of storms in the extreme southwestern part of the state. Upper level winds will continue to back in advance of this short wave. The southward advancing cold front has stalled or nearly stalled out bisecting the region from northeast through southwest. In response, surface winds have been backing to the southeast of the front. Although wind speeds are light, this has led to better low level convergence than seen in recent days. Mixed layer CAPEs are already pushing over 4000 J/kg with minimal capping in some spots. The cap will further erode over much of the area off the caprock by late afternoon. A low level theta-e axis has formed to the south of Lubbock which may lend some credibility to the NSSL-WRF forecast of developing convection in the southwestern South Plains. Deep layer shear is still relatively weak with wind vectors only about 25-30kt but this was enough to obtain strongly rotating storms a couple of nights ago. Given surface dew points from the lower to mid 60s, LCLs will also be relatively low. Low level helicities will increase towards 00Z briefly increasing a tornado threat. Furthermore, slow moving storms especially right movers will contribute to a flooding threat. By late tonight, models have been fairly consistent in dropping a complex of storms southward out of the eastern Panhandle into the Childress area. Convection will again be possible on Monday afternoon although chances are less than today under broad southeasterly low level flow. Convection chances are still highly uncertain given weak ridging building in overhead. However, the atmosphere will remain very unstable during the afternoon hours. LONG TERM... A subtle shortwave trough passing across the area Monday evening, may be able to support linger t-storm activity through the evening hours, slowly progressing into the Rolling Plains. Shortwave ridging, albeit not very strong, will build in from the southwest Tuesday, and should keep the atmosphere capped. Flow aloft turns westerly Wednesday as the next trough moves out of the Rockies and over the central and northern high plains. It looks like the dryline will be driven eastward by the westerly flow, leading to warm and dry conditions across most of the forecast area, with highs around 90. The dryline may hold up in the southern Rolling Plains, but even in that area we expect the cap to hold. By Thursday, we still anticipate a cold front to be moving through northwest Texas while the next upper trough approaches from the west. At this time, it appears that the frontal zone will be in or near to the forecast area setting up a isentropic upglide pattern late Thursday into early Friday. Morning guidance continues to suggest the preferred focus for coupled ascent will be located across northern portions of the South Plains into the southern Texas Panhandle, so our PoPs still favor our northern counties. A stronger front should push through the area Friday night into Saturday morning as a more energetic upper-level storm moves southeast from the Rockies and deepens in the central plains. There may be a window for precip chances along the front during this period, mainly in the Rolling Plains where the front intersects deeper moisture. Cooler temperatures for Saturday in the wake of the front. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/55
Hazardous weather outlook, Apr 16, 6:06 PM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 606 PM CDT Sun Apr 16 2017 TXZ021>044-172315- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 606 PM CDT Sun Apr 16 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Isolated to scattered severe thunderstorms will be possible this afternoon and evening with the highest chances favoring along and east a line from Silverton to Plains. The main severe threat will be very large hail up to the size of baseballs and damaging winds in excess of 70 mph. Isolated tornadoes will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe thunderstorms will be possible Monday afternoon and evening mainly to the east of the Caprock escarpment. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening.
In the hours before
Local storm report, Apr 16, 8:19 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
819 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL BROWNFIELD 33.18N 102.27W
04/16/2017 M1.50 INCH TERRY TX TRAINED SPOTTER
&&
EVENT NUMBER LUB1700136
JWJLocal storm report, Apr 16, 8:34 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
834 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 1 NNW BROWNFIELD 33.19N 102.28W
04/16/2017 E2.00 INCH TERRY TX TRAINED SPOTTER
EASTER EGG SIZE HAIL ALONG HWY 137 N OF BROWNFIELD
&&
EVENT NUMBER LUB1700137
JWJLocal storm report, Apr 16, 9:00 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
900 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FLOOD BROWNFIELD 33.18N 102.27W
04/16/2017 TERRY TX STORM CHASER
STREET FLOODING REPORTED IN BROWNFIELD
&&
EVENT NUMBER LUB1700138
JWJLocal storm report, Apr 16, 10:30 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1030 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL 10 W SILVERTON 34.47N 101.48W
04/16/2017 E2.50 INCH SWISHER TX FIRE DEPT
1025 PM FUNNEL CLOUD 10 W SILVERTON 34.47N 101.48W
04/16/2017 SWISHER TX FIRE DEPT
&&
EVENT NUMBER LUB1700139
EVENT NUMBER LUB1700140
JWJThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:25 PM CDT | Severe Thunderstorm Warning | LUB | Terry | 35 min |
| Apr 16, 8:11 PM CDT | Severe Thunderstorm Warning | LUB | Terry | 34 min |
| Apr 16, 8:31 PM CDT | Severe Thunderstorm Warning | LUB | Terry | 29 min |
| Apr 16, 8:45 PM CDT | Areal Flood Advisory | LUB | Terry | 4 hr |
| Apr 16, 8:48 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Hockley, Lamb, Lubbock | 27 min |
| Apr 16, 8:57 PM CDT | Severe Thunderstorm Warning | LUB | Terry | 33 min |
| Apr 16, 9:11 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb | 34 min |
| Apr 16, 9:16 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 29 min |
| Apr 16, 9:23 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 52 min |
| Apr 16, 9:39 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Hale | 36 min |
| Apr 16, 9:42 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 33 min |
| Apr 16, 9:44 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 31 min |
| Apr 16, 9:52 PM CDT | Tornado Warning | LUB | Briscoe, Swisher | 23 min |
| Apr 16, 10:13 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 17 min |
| Apr 16, 10:27 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 33 min |
| Apr 16, 10:48 PM CDT | Flash Flood Warning | LUB | Briscoe, Hall | 117 min |
| Apr 16, 10:55 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 35 min |
| Apr 16, 11:03 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 27 min |
| Apr 16, 11:17 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb | 28 min |
| Apr 16, 11:46 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 29 min |
| Apr 17, 12:19 AM CDT | Areal Flood Advisory | LUB | Childress | 116 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.